MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMCPH06
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Hernia (2240)
Date of Event 01/23/2014
Type of Reportable Event Serious Injury
Event or Problem Description
The following information was obtained from medical records.Implant procedure: repair of ventral incisional hernia with gore-tex dual mesh plus biomaterial.[implant: gore® dualmesh® plus biomaterial, 1dlmcph06/(b)(6), 18cm x 24 cm x 1 mm thick].Implant date: (b)(6) 2008.Explant procedure: abdominal exploration.Lysis of adhesions.Removal of old mesh.Extensive fascial resection.Ventral herniorrhaphy with 10 x 8¿ bard ventrio st mesh.Explant date: (b)(6) 2014.Implant #1: 5700-1.It was initially reported to gore that the patient underwent open ventral incisional hernia repair on (b)(6) 2008 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2014, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: bowel obstruction, dense adhesions, recurrence, mesh migration, removal of old mesh.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: 2006: operative records for hartman¿s procedure, emergent colectomy/ colostomy for perforated diverticulitis were not provided.2007: operative records for colostomy closure were not provided.Implant preoperative complaints: (b)(6) 2008: (b)(6) vamc.(b)(6), md.Operative report.¿indications for operation: the patient is a 34-year-old male who two years ago underwent an emergency colectomy/colostomy for perforated diverticulitis.One year ago, he underwent closure of the colostomy.He had subsequently developed a large ventral incisional hernia which had been increasing in size and had become more uncomfortable.Physical examination revealed a swiss cheese type fascial defect.He was taken to the operating room at this time for repair of the incisional hernia.¿ implant procedure: repair of ventral incisional hernia with gore-tex dual mesh plus biomaterial.[implant: gore® dualmesh® plus biomaterial, 1dlmcph06/(b)(6), 18cm x 24 cm x 1 mm thick).Implant date: (b)(6) 2008 (hospitalization (b)(6) 2008).(b)(6) 2008: (b)(6) vamc.(b)(6), md.Operative report.Preoperative diagnosis: ventral incisional hernia.Postoperative diagnosis: ventral incisional hernia.Anesthesia: general.Specimens: none.Operative finding: swiss cheese type fascial defect with resulting fascial defect or weakness measuring approximately 8x15 cm.Description of operation: ¿after successful induction of general anesthesia, the entire abdomen was prepped and draped in the usual sterile fashion.The previous incision extended from midway between the xiphoid process and umbilicus to below the umbilicus.The previous incisional scar was excised sharply.It was carried down to the subcutaneous tissue using electrocautery.Multiple hernia sacs were encountered during this dissection.Each sac was dissected carefully from the subcutaneous tissue using electrocautery.As mentioned, multiple fascial defects were encountered.The bridges of fascia between these defects were opened.There were numerous omental adhesions to the anterior abdominal wall which were quite difficult to dissect.Once the entire fascia was opened, numerous adhesions to the anterior abdominal wall were encountered.In particular, a very vascular omentum was densely adherent to the abdominal wall.Eventually, the fascia was dissected circumferentially from the fascial edges for a distance of approximately 4 to 6 cm circumferentially.Hemostasis was obtained throughout using electrocautery and suture ligatures using 2-0 vicryl suture ligatures where appropriate.Once the fascial edges were cleared, a piece of gore-tex dual mesh plus biomaterial was selected.It was trimmed to the appropriate size and measured approximately 10 cm in width by 17 cm in length.It was sewn 3-4 cm beyond the area of fascial weakness circumferentially using interrupted #0 prolene sutures in a horizontal mattress fashion.Care was taken so as to avoid excess tension on the resulting repair.The wound was then irrigated with copious amounts of normal saline solution.The fascial edges of the attenuated fascia were trimmed.The native fascia could easily be re-approximated over the mesh using a running #1 pds suture.Prior to closure of this native fascia, however, a 7 mm blake drain was placed over the mesh and brought out through a separate stab incision inferiorly.Following closure of the native fascia, the subcutaneous tissue was irrigated with normal saline solution.A second 7 mm jackson-pratt drain was placed in the subcutaneous tissue and brought out through a separate stab incision inferior to the incision.Both drains were secured to the skin using 3-0 nylon suture.The dermis was re-approximated using interrupted 3-0 vicryl¬ sutures.The skin was closed using staples.The patient tolerated the procedure well.Needle, sponge and instrument count was correct.No apparent intraoperative complications.The patient was returned to the recovery room in satisfactory stable condition.¿ (b)(6) 2008: (b)(6) vamc.Implant record.Prosthesis installed: item: gore dualmesh plus.Implant sterility checked: yes.Sterility expiration date: may 2010.Vendor: gore.Model: 1dlmcph06.Lot/ serial number: (b)(6).Size: 18 x 24 x 1.5 cm.Sterile resp: manufacturer.Quantity: 1.¿ the records confirm a gore® dualmesh® plus biomaterial with holes (1dlmcph06/(b)(6)) was implanted during the procedure.Explant preoperative complaints: ¿ (b)(6) 2014: (b)(6) medical center.(b)(6), md.Operative report.¿indication: the patient is a 39-year-old white male, who had a perforated diverticulitis approximately 8-9 years ago, having a hartmann procedure performed.Subsequently, he had a colostomy takedown and then 2004, he had a ventral herniorrhaphy with-a mesh.In 2008 he was diagnosed with a recurrence of a ventral hernia.Periodically he has mild obstructive symptoms; but this time he had symptoms of complete obstruction for more than a day, which, associated with abdominal pain in the area of the incisional hernia.He understands the risks, benefits, and options, including the fact that with the extensive adhesions.He has he may not be able have mesh placed if the intestines are entered during the lysis of adhesions.He understands the risks, benefits, and options and wishes to proceed.¿ explant procedure: abdominal exploration.Lysis of adhesions.Removal of old mesh.Extensive fascial resection.Ventral herniorrhaphy with 10 x 8¿ bard ventrio st mesh.Implant: bard ventrio st mesh.Explant date: (b)(6) 2014 (hospitalization (b)(6) 2014).(b)(6) 2014: (b)(6) medical center.(b)(6), md.Operative report.Preoperative diagnosis: small bowel obstruction.Recurrent ventral hernia with incarceration.Adhesions.Post-operative diagnosis: small bowel obstruction.Recurrent ventral hernia with incarceration.Adhesions, extensive.Complete disruption of prior mesh placement.8 separate ventral hernias with incarceration.Complications: none.Disposition: to the recovery room.Procedure in detail: ¿the patient was placed in supine position and after a rapid induction of general endotracheal anesthesia.He was prepped with chloraprep solution and draped in usual sterile fashion.The prior incision was excised and the incision was carried down to the hernia sac, which was elevated and entered between hemostats.The adhesions in the hernia sac were carefully taken down, and the hernia sac was opened progressively until we were able to progressively gain access to the hernia and then eventually to the abdominal cavity.The incision was found to have multiple hernias all of which were incarcerated with omentum, mesentery or small and large intestine.The dissection was cautious and successful in avoiding any intestinal injury.After the 8 major hernias were cleared of contents, the abdomen was explored and complete lysis of the small intestine from the ligament of treitz to the cecum was performed.A hernia at the colostomy site was closed with 0 pds in a continuous fashion.After this the subcutaneous tissue was elevated front the fascia approximately 5-10 cm depending on the area of the incision.The defect was measured to the 22 x 10 cm therefore, a bard ventrio st, measuring 8 x 10" to give sufficient overlap of the defect.Next, the mesh was secured in place inferiorly and at the 4 cardinal positions with 0 prolene sutures that were trans-fascial securing the mesh at the outer suture ring.To prevent incarceration of the small intestine between the mesh and the abdominal wall.The entire suture line was secured to the abdominal wall with a running 0 prolene that were secured at various positions with knots.Also, approximately every 5 am trans-fascial sutures of 0 prolene were used to secure the mesh to the abdominal wall.After the completion of this outer range of suturing was performed the mesh was secured to the fascial edge at the inner suture ring.After this was completed, the incision was irrigated with ancef irrigation of 1 g in 1000 ml.The space was drained with 2-19 french -gauge blake drains that were secured to the skin with 2-0 nylon sutures.The subcutaneous tissue was approximated with a running 0 vicry i, followed by skin staples.The sponge, instrument and needle counts were correct on all occasions, especially prior to closure of the mesh/ fashion layer.Mepilex with silver impregnated and was used for dressing along with split sponges for the drains.¿ a pathology report detailing analysis of the device removed during the (b)(6) 2014 procedure was not provided.(b)(6) 2014: (b)(6) medical ctr.Implant record.Implant/manufacturer: ventrio st 8 x 10 5950080 davol.Qty/ surgeon: 1/(b)(6), md.Lot#: huwc1584.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key17724361
Report Number2017233-2023-04263
Device Sequence Number7219299
Product Code FTL
UDI-Device Identifier00733132601257
UDI-Public00733132601257
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2014
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2010
Device Catalogue Number1DLMCPH06
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/24/2021
Initial Report FDA Received Date09/11/2023
Date Device Manufactured06/12/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age39 YR
Patient SexMale
Patient Weight125 KG